Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Have been on Viibyrd for long term. Am bipolar. Is this simply an antidepressant or is it a mood stabilizer?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2003
Answered : 2190 Questions
Question
Hi. I have been on Viibyrd now for almost a year. My Dr. calls it a designer drug. I am bipolar. I am ONLY taking this one drug. (No LITHIUM (which I overdosed on accidentally..it interacted with my water pill for blood pressure and was in ICU for a week and almost lost my kidneys) My question is this...is this simply an antidepressant or is it a mood stabilizer? Is it addictive. Is it a safe drug? My mother is a pharmacist and has practiced for 50 yrs but now is retired. My brother in law in a missionary dr in Kenya. My whole family are educated but I don't feel comfortable talking with them about my disease. I have hashimoto disease of the thyroid so also take thyroid meds. I am on 4 blood pressure pills...diovan, water pill, coreg and one other. I take a chlosteral pill pravachol. I USED to take ambien but that drug is SCARY. I now take zzzquil or tylenol pm. Please advise on my question about Viibyrd.

Thanks so much!
XXXXXXX
Posted Wed, 20 Feb 2013 in Bipolar Disorder
 
 
Answered by Dr. Jonas Sundarakumar 3 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

Viibryd (Vilazodone hydrochloride) is an new anti-depressant medication. It is a Serotonin re-uptake inhibitor and patial 5-HT-1A receptor agonist. Basically, what this means is that it acts by increasing the brain levels of a neuro-chemical called Serotonin, and serotonin is the major neurochemical founfd to be deficient in depressive disorders. So, Viibryd is very similar to the SSRI anti-depressants like Zoloft, Prodep, Cipralex, etc., but the difference is that due to to viibryd's selective receptor profile, it avoids the common side effects associated with the usual SSRIs.

So, the answer to your question is that Viibryd is simply an anti-depressant and does not have any mood stabilizing properties. It is a safe medication and has been claimed to have the least amount of side effects among anti-depressants. It does not have any addictive potential, but people who are on a long duration of any serotonergic medication and stop suddenly can have transient "discontinuation" symptoms. Again, these are also claimed to be minimal with this newer serotonergic anti-depressant - Viibryd.

If you have had one or more episodes of mania or hypomania in the past, then you have to discuss your treatment strategy with your doctor, since an anti-depressant medication alone may not be sufficient.

Regarding Lithium, it has a higher propensity for cros interactions with other medication and has to be to be used with extreme caution in people who are multiple medication, especially diuretics (water pills).

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: Have been on Viibyrd for long term. Am bipolar. Is this simply an antidepressant or is it a mood stabilizer? 1 hour later
Thank you very much! You have been extremely helpful! I appreciate your speedy response.

Sincerely,

XXXXXXX
 
 
Answered by Dr. Jonas Sundarakumar 1 hour later
You're most welcome. Kindly close the query and leave a review if you are happy with the answer.

Best wishes,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
,   ,   ,   ,   ,   ,  

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor